Alert archive / Indiana / River Flood Warnings in 2018
River Flood Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 15, 2018, 7:36 AM CDT for LaPorte County, Saint Joseph County, Starke County, Indiana. It took effect at May 16, 2018, 1:00 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 7:36 AM CDT (12:36 UTC)
- In effect from
- May 16, 2018, 1:00 AM CDT
- Expired
- May 15, 2018, 9:58 PM CDT
- In force
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kankakee River at Davis (DAVI3). The gauge peaked at 9.54 ft at May 16, 2018, 4:00 AM CDT.
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05515500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
029
WGUS43 KIWX 151236
FLWIWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
836 AM EDT Tue May 15 2018
...The National Weather Service in Northern Indiana has issued a
Flood Warning for the following rivers...
Kankakee River at Davis affecting La Porte...Starke and St. Joseph
Counties
Saint Joseph River Michigan at Mottville affecting Elkhart...Cass
and St. Joseph Counties
Saint Joseph River Michigan at Niles affecting Elkhart...St. Joseph
and Berrien Counties
.Minor river flooding is expected along portions of the Kankakee
River and Saint Joseph River this week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
INC091-141-149-161234-
/O.NEW.KIWX.FL.W.0055.180516T0600Z-180518T0600Z/
/DAVI3.1.ER.180516T0600Z.180516T1200Z.180517T0600Z.NO/
736 AM CDT Tue May 15 2018
The National Weather Service in Northern Indiana has issued a
* Flood Warning for
The Kankakee River at Davis
* from late tonight to late Thursday night.
* At 7 AM Tuesday the stage was 8.8 feet and rising.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will rise above flood stage very early
Wednesday morning and crest near 10.1 feet around 7 AM Wednesday
May 16 and fall below flood stage around 1 AM Thursday May 17.
* At 10.0 feet...Flooding of low lying agricultural areas begins.
&&
LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
4143 8670
$$
INC039-MIC027-149-161234-
/O.NEW.KIWX.FL.W.0056.180518T1800Z-180520T0000Z/
/MOTM4.1.ER.180518T1800Z.180518T1800Z.180519T0000Z.NO/
836 AM EDT Tue May 15 2018
The National Weather Service in Northern Indiana has issued a
* Flood Warning for
The Saint Joseph River Michigan at Mottville
* from Friday afternoon to Saturday evening.
* At 8 AM Tuesday the stage was 6.8 feet and rising.
* Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...The river is expected to rise to near flood stage around
2 PM Friday May 18.
* At 8.0 feet...Minor flooding of farmland and secondary roads will
occur in low lying areas adjacent to the river.
&&
LAT...LON 4186 8568 4184 8566 4175 8578 4177 8581
4180 8578
$$
INC039-141-MIC021-161234-
/O.NEW.KIWX.FL.W.0057.180516T0300Z-180519T1800Z/
/NILM4.1.ER.180516T0300Z.180516T1800Z.180518T1800Z.NO/
836 AM EDT Tue May 15 2018
The National Weather Service in Northern Indiana has issued a
* Flood Warning for
The Saint Joseph River Michigan at Niles
* from this evening to Saturday afternoon.
* At 8 AM Tuesday the stage was 10.5 feet and rising.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will rise above flood stage Tuesday night and
crest near 11.4 feet around 2 PM Wednesday May 16 and fall below
flood stage around 2 PM Friday May 18.
* At 11.0 feet...Minor flooding of low lying areas adjacent to the
river, Island Park, and basement flooding of residences along River
and Mairmont Streets in Niles can be expected.
&&
LAT...LON 4192 8639 4192 8634 4183 8625 4178 8626
4178 8627 4184 8638
$$2 follow-up statements
259
WGUS83 KIWX 160117
FLSIWX
Flood Statement
National Weather Service Northern Indiana
917 PM EDT Tue May 15 2018
...The Flood Warning has been extended for the following rivers...
Saint Joseph River Ohio below Montpelier affecting Williams County
Saint Joseph River Michigan at Mottville affecting Elkhart...Cass
and St. Joseph Counties
Saint Joseph River Michigan at Elkhart affecting Elkhart...St.
Joseph and Cass Counties
Saint Joseph River Michigan at South Bend affecting Elkhart...St.
Joseph and Berrien Counties
Saint Joseph River Michigan at Niles affecting Elkhart...St. Joseph
and Berrien Counties
...The Flood Warning continues for the following rivers...
Kankakee River at Davis affecting La Porte...Starke and St. Joseph
Counties
Saint Joseph River Ohio above Newville affecting Allen...De Kalb
and Defiance Counties
Tiffin River near Stryker affecting Defiance...Fulton and Williams
Counties
Saint Joseph River Michigan at Three Rivers affecting Elkhart...
Branch and St. Joseph Counties
.Minor river flooding expected due to recent heavy rains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
OHC171-170116-
/O.EXT.KIWX.FL.W.0052.000000T0000Z-180521T1200Z/
/MONO1.2.ER.180515T0425Z.180517T0000Z.180520T1200Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning has been extended for
The Saint Joseph River Ohio below Montpelier
* until Monday morning.
* At 9 AM Tuesday the stage was 13.0 feet and rising.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will fall below the 12.0 foot flood stage
around 8 AM Sunday May 20.
* At 14.0 feet...County Road K, one mile southwest of Montpelier is
flooded. Flood waters affect the southeast side of Pioneer and
cover large areas of low land and agricultural land near the river.
* This crest compares to a previous crest of 14.4 feet which occurred
on Feb 7 2008.
&&
LAT...LON 4158 8464 4169 8455 4167 8453 4156 8461
$$
INC003-033-OHC039-170116-
/O.CON.KIWX.FL.W.0053.000000T0000Z-000000T0000Z/
/NVLI3.1.ER.180515T1530Z.180517T1800Z.000000T0000Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning continues for
The Saint Joseph River Ohio above Newville
* until further notice.
* At 8 PM Tuesday the stage was 12.4 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise to a crest near 13.6 feet around 2
AM Friday May 18 and begin falling.
* At 14.0 feet...Significant flooding occurs on DeKalb County Road 42
about 3 miles northeast of Newville. Considerable agricultural and
low land flooding occurs along the St. Joseph River to the
Cedarville Reservoir.
* This crest compares to a previous crest of 13.3 feet which occurred
on Apr 28 2011.
&&
LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493
$$
INC091-141-149-170116-
/O.CON.KIWX.FL.W.0055.180516T0600Z-180518T0600Z/
/DAVI3.1.ER.180516T0600Z.180516T1200Z.180517T0600Z.NO/
817 PM CDT Tue May 15 2018
The Flood Warning continues for
The Kankakee River at Davis
* from late tonight to late Thursday night.
* At 8 PM Tuesday the stage was 9.4 feet and rising.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will rise above flood stage very early
Wednesday morning and crest near 10.1 feet around 7 AM Wednesday
May 16 and fall below flood stage around 1 AM Thursday May 17.
* At 10.0 feet...Flooding of low lying agricultural areas begins.
* This crest compares to a previous crest of 10.4 feet which occurred
on Nov 4 2016.
&&
LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
4143 8670
$$
OHC039-051-171-170116-
/O.CON.KIWX.FL.W.0054.000000T0000Z-000000T0000Z/
/STRO1.1.ER.180514T2052Z.180517T0000Z.000000T0000Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning continues for
The Tiffin River near Stryker
* until further notice.
* At 8 PM Tuesday the stage was 13.5 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will rise to a crest near 14.1 feet around 8
PM Wednesday May 16 and begin falling.
* At 15.0 feet...Several rural buildings flood and flooding begins to
affect residents in the village of Stryker. Many roads become
impassible.
* This crest compares to a previous crest of 13.8 feet which occurred
on Apr 21 2013.
&&
LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
4130 8438
$$
INC039-MIC023-149-170116-
/O.CON.KIWX.FL.W.0049.000000T0000Z-000000T0000Z/
/TRVM4.1.ER.180515T0211Z.180517T1200Z.000000T0000Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning continues for
The Saint Joseph River Michigan at Three Rivers
* until further notice.
* At 9 PM Tuesday the stage was 8.4 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...The river will rise to a crest near 8.9 feet around 8
AM Thursday May 17 and begin falling.
* At 9.0 feet...Moderate flooding of Scidmore Park can be expected.
Evacuation of some animals in the park zoo can also be expected.
High water affects several businesses and floods the basements of
homes along south Main, Green, and Jackson Streets.
* This crest compares to a previous crest of 9.3 feet which occurred
on Sep 17 2008.
&&
LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
4193 8561 4184 8566
$$
INC039-MIC027-149-170116-
/O.EXT.KIWX.FL.W.0056.180518T0600Z-180520T0000Z/
/MOTM4.1.ER.180518T0600Z.180518T0600Z.180519T0000Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning has been extended for
The Saint Joseph River Michigan at Mottville
* from late Thursday night to Saturday evening.
* At 8 PM Tuesday the stage was 7.1 feet and rising.
* Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...The river will rise to near flood stage around 2 AM
Friday May 18.
* At 8.0 feet...Minor flooding of farmland and secondary roads will
occur in low lying areas adjacent to the river.
* This crest compares to a previous crest of 8.2 feet which occurred
on Sep 17 2008.
&&
LAT...LON 4186 8568 4184 8566 4175 8578 4177 8581
4180 8578
$$
INC039-141-MIC027-149-170116-
/O.EXT.KIWX.FL.W.0050.180517T0000Z-180520T0600Z/
/EKMI3.1.ER.180517T0000Z.180517T1200Z.180519T0600Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning has been extended for
The Saint Joseph River Michigan at Elkhart
* from Wednesday evening to late Saturday night.
* At 8 PM Tuesday the stage was 23.0 feet and rising.
* Minor flooding is forecast.
* Flood stage is 24.0 feet.
* Forecast...The river will rise above flood stage Wednesday evening
and crest near 24.3 feet around 8 AM Thursday May 17 and fall
below flood stage around 2 AM Saturday May 19.
* At 24.0 feet...Island park in Elkhart and Kamm's Island in
Mishawaka begin to flood.
* This crest compares to a previous crest of 24.0 feet which occurred
on Apr 20 2013.
&&
LAT...LON 4166 8616 4168 8616 4171 8594 4169 8594
4167 8599
$$
INC039-141-MIC021-170116-
/O.EXT.KIWX.FL.W.0051.000000T0000Z-180522T0600Z/
/SBNI3.1.ER.180515T0800Z.180517T1200Z.180521T0600Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning has been extended for
The Saint Joseph River Michigan at South Bend
* until Tuesday May 22.
* At 8 PM Tuesday the stage was 5.9 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 5.5 feet.
* Forecast...The river will rise to a crest near 7.0 feet around 8
AM Thursday May 17 and fall below flood stage around 2 AM Monday
May 21.
* At 7.0 feet...Flooding is confined to park land and park roads.
Some backyard flooding may occur in residential areas near the
river.
* This crest compares to a previous crest of 6.7 feet which occurred
on Sep 16 2008.
&&
LAT...LON 4172 8629 4178 8628 4178 8626 4166 8621
4166 8624
$$
INC039-141-MIC021-170116-
/O.EXT.KIWX.FL.W.0057.180516T0600Z-180520T1800Z/
/NILM4.1.ER.180516T0600Z.180517T0600Z.180519T1800Z.NO/
917 PM EDT Tue May 15 2018
The Flood Warning has been extended for
The Saint Joseph River Michigan at Niles
* from late tonight to Sunday afternoon.
* At 9 PM Tuesday the stage was 10.8 feet and rising.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will rise above flood stage very early
Wednesday morning and crest near 11.8 feet around 2 AM Thursday
May 17 and fall below flood stage around 2 PM Saturday May 19.
* At 12.5 feet...Minor flooding of low lying areas adjacent to the
river as well as flooding of basements in Niles can be expected.
* This crest compares to a previous crest of 12.2 feet which occurred
on Sep 15 2008.
&&
LAT...LON 4192 8639 4192 8634 4183 8625 4178 8626
4178 8627 4184 8638
$$474
WGUS83 KIWX 160258
FLSIWX
Flood Statement
National Weather Service Northern Indiana
1058 PM EDT Tue May 15 2018
...The Flood Warning is cancelled for the following rivers...
Kankakee River at Davis affecting La Porte...Starke and St. Joseph
Counties
This will be the last statement for this high water event.
INC091-141-149-160328-
/O.CAN.KIWX.FL.W.0055.000000T0000Z-180518T0600Z/
/DAVI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
958 PM CDT Tue May 15 2018
The Flood Warning is cancelled for
The Kankakee River at Davis
* At 9 PM Tuesday the stage was 9.5 feet
* Flood stage is 10.0 feet.
* Forecast...The river will crest near 9.7 feet Wednesday morning, just below
the 10 foot flood stage. below flood stage at 9.5 feet Tuesday
evening.
&&
LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
4143 8670
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 15, 5:52 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 15, 5:52 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 652 AM EDT Tue May 15 2018 .SYNOPSIS... Issued at 229 AM EDT Tue May 15 2018 Scattered to numerous showers and thunderstorms early this morning will quickly diminish after daybreak. Considerable clouds will linger with afternoon storms likely over southern portions of Indiana and Ohio. Highs this afternoon will range in the 70s. Dry and warm weather is expected through Friday. && .SHORT TERM...(Today and Tonight) Issued at 229 AM EDT Tue May 15 2018 Another complicated near term owing to uncertain convective evolution. Subtle wave disturbance passing through WI supporting rather widespread/vigorous convection within elevated portion of stationary front located just south the US 24 corridor. MCV remnant from earlier MO complex aiding post outflow development west and expect this will continue newd the next few hours. While occasional updrafts upstream have indicated some brief hail at times, given the late hour and elevated nature a marginal severe threat has been nullified. Some locally brief heavy rainfall possible although general fast newd echo movement will preclude a more sig risk for flooding. Lingering showers aft daybreak possible south half along retreating frontal zone before a renewed convective focus materializes just south of the area with favorable diurnal heating over srn IN/sw OH this aftn. While some erosion in post frontal stratocu likely this aftn general extensive cloud cover and flow veering to northerly will limit temp recovery with low to mid 70s for most sans extreme south where 80 expected. Continued drying and eventual n-s clearing will commence tonight. Some fog possible in low lying drainage areas especially if cooler metmos guidance is correct. && .LONG TERM...(Wednesday through Monday) Issued at 229 AM EDT Tue May 15 2018 Good nrn stream height suppression aloft as anticyclonic flow sfc and aloft build through the lakes will will push pesky active frontal zone south of the OH river Wed through Thu if not Fri too. Gomex cutoff has trended slower to lift out into the ern OH valley, delayed until Sat. Thus will drop entirety of pop mention through Thu and cut back hard on Fri mention as well. Thereafter ern bend to lift out of remains of Gomex upper low ahead of ewd progressing long wave trough coming out of Canada this weekend. A period of showers/thunder likely with this feature Sat night into early Sun followed by an expansive area of high pressure and dry weather through at least DY8 (Tue). Otherwise continued warm with above normal temps. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 652 AM EDT Tue May 15 2018 IFR stratus across MI struggling to push southward as fast as guidance suggested. However...still think there will be a brief period of MVFR ceilings (especially at KSBN) before mixing out fully this afternoon. Also a low chance for a passing shower or storm at KFWA through the day but confidence in timing and coverage is far too low for blanket mention. VFR conditions expected by 18Z at both terminals and will persist through the evening. Some fog potential Wednesday morning but confidence is too low to mention this far out. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...T LONG TERM...T AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 15, 3:11 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 411 AM EDT Tue May 15 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-160900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 411 AM EDT Tue May 15 2018 /311 AM CDT Tue May 15 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-160900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 411 AM EDT Tue May 15 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:37 PM CDT | Special Weather Statement | IWX | LaPorte | 38 min |
| May 14, 7:51 PM CDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 24 min |
| May 14, 8:22 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 38 min |
| May 14, 8:57 PM CDT | Special Weather Statement | IWX | LaGrange, Noble | 48 min |
| May 14, 9:28 PM CDT | Special Weather Statement | IWX | DeKalb, Noble | 32 min |
| May 14, 9:43 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble, Steuben | 47 min |
| May 14, 10:00 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 45 min |
| May 14, 11:10 PM CDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| May 15, 7:36 AM CDT | River Flood Warning | IWX | Elkhart | 37 hr |
| May 15, 7:36 AM CDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 4 days |
| May 15, 12:17 PM CDT | Special Weather Statement | IWX | Cass | 43 min |
| May 15, 1:07 PM CDT | Special Weather Statement | IWX | Grant | 53 min |
| May 15, 1:25 PM CDT | Special Weather Statement | IWX | Grant | 35 min |
| May 15, 1:35 PM CDT | Severe Thunderstorm Warning | IWX | Grant | 25 min |
| May 15, 2:04 PM CDT | Special Weather Statement | IWX | Blackford, Jay | 26 min |
| May 15, 2:34 PM CDT | Special Weather Statement | IWX | Jay | 41 min |
Nearby
River Flood Warnings in Indiana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.